Tennessee, 2020

Tornado and Flash Flooding in Tennessee, March 24, 2020

March 24, 2020 · NWS HUN · 33 events in 1 county or zone

Multiple supercell clusters developed in northern Mississippi and western Tennessee during the late afternoon hours, which moved east across southern middle Tennessee during the mid evening hours. One of these storms produced an EF-1 tornado in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple supercell clusters developed in northern Mississippi and western Tennessee during the late afternoon hours, which moved east across southern middle Tennessee during the mid evening hours. One of these storms produced an EF-1 tornado in Franklin County. Several reports of wind damage were received. Also, several reports of flash flooding were received in Franklin County following the thunderstorms and intense rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 24, 5:18 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 24, 5:18 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
618 PM CDT Tue Mar 24 2020

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 208 PM CDT Tue Mar 24 2020

A warm front has lifted north of KHSV and KMSL to near K4A6 at 18Z.
The warm sector appears capped at this point, but it is a weak cap
and we already a couple of showers redeveloping in northeast AL. Various
HRRR runs have suggested supercell development in western/central MS
and western TN by 20-21Z. These will move rapidly east- northeast
into northwest AL and southern middle TN by 23-00Z as a surface low
now in NW AR reaches near Nashville around 00Z. The warm front will
likely lift north of our TN counties if this occurs. There is also
what appears to be a differential heating boundary from this
morning's MCS located near the near the TN river into north GA
connecting to the wedge front. This boundary may be the source of the
showers mentioned above. The boundary separates temps from 70s south
to 60s north and could play a role in enhancement of the tornado
threat wherever this ends up due to potentially greater effective SRH
values. A wider T/Td spread in north AL along with southwesterly
flow level flow could lend to a lower tornado threat further south.
However, several HRRR runs indicate supercells with UD paths even in
the warm sector. Large hail looks to be a considerable threat with
effective bulk shears of 60-70kt and MUCAPE values approaching 1500
j/kg. Thus, the ENH risk area looks good, especially near the warm
front and surface low. Thunderstorms should exit the I-59 corridor by
03-04Z.

.SHORT TERM...(Wednesday through Thursday night)
Issued at 208 PM CDT Tue Mar 24 2020

The cold front will shift south on Wednesday with low clouds
lingering through midday before stronger heating lifts/dissipates
them. Depending on the timing of the cleaning, temperatures should
warm into the m-u60s during the afternoon. A surface ridge will shift
southeast into the upper OH and TN valleys Wednesday night and east
of the Appalachians on Thursday. A combination of increasing warm
advection/building heights and good solar insolation, temperatures
should rebound well into the u70s to l80s.

.LONG TERM...(Thursday night through Monday)
Issued at 208 PM CDT Tue Mar 24 2020

The ridge of high pressure starts moving off to the east, increasing
southerly flow, and streaming moisture into the area. Expect
increasing clouds, but the WAA will raise temperatures into the low-
to-mid 80s. An approaching trough will help to enhance the southerly
flow Friday night into Saturday. With southerly flow and cloud cover
in place, lows Friday night into Saturday will only drop into the
mid-60s. Showers and thunderstorms are expected with a cold front
moving through during the day on Saturday. The better dynamics will
be closer to the low pressure center well north of the Tennessee
Valley, however, can't rule out some stronger thunderstorms Saturday
night.

Pattern looks fairly messy Sunday into early next week. Behind the
front on Sunday, expect some clearing, but possible shortwaves behind
the front may keep some cloud cover around. Temperatures will be much
more closer to climatology on Sunday as weak northerly flow brings
cooler, drier air into the Tennessee Valley. We keep cooler, more
seasonable temperatures into Monday, with a stationary boundary
becoming more organized along the Gulf Coast. This boundary may lead
to some chance of precipitation early next week, as the location of
this boundary is up in the air this far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue Mar 24 2020

VFR conditions will likely continue to lower with SHRA near occurring
at both terminals after 00Z. Expect +TSRA to occur at KMSL between
00Z and 02Z and between 01Z and 04Z at KHSV. CIGS below 1000 feet
near and behind the cold front are expected after 04Z and KMSL and
after 06Z at KHSV. CIGS look to climb back above 1500 feet after
daybreak at both sites. Wind should keep any patchy fog at bay. VFR
conditions are expected to return towards 21Z at both terminals.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 1 AM CDT Wednesday for ALZ001>010.

TN...Flash Flood Watch until 1 AM CDT Wednesday for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...McCoy
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 24, 3:34 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
434 PM CDT Tue Mar 24 2020

ALZ001>010-016-TNZ076-096-097-251130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
434 PM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Another round of scattered thunderstorms will continue to develop and
increase in coverage ahead of an approaching cold front late this
afternoon and this evening. Conditions appear favorable for the
development of a few severe thunderstorms capable of producing
damaging winds, large hail, and tornadoes. A Tornado Watch is in
effect for all of the forecast area until 10 PM CDT. A Flash Flood
Watch also remains in effect until 1 AM Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Additional thunderstorms are possible across the region on Saturday,
although coverage and intensity is expected to be lower at this
point.

.SPOTTER CALL TO ACTION STATEMENT...

The activation of storm spotters and emergency management personnel
is ongoing into the evening.

20 / RB

In the hours before

Special weather statement, Mar 24, 2:24 PM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT Tue Mar 24 2020

ALZ006-242115-
Madison AL-
324 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON COUNTY UNTIL 415
PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Moores Mill, Meridianville, Redstone Arsenal, Alabama A
And M University, University Of Alabama In Huntsville, New Market,
Ryland and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3497 8640 3488 8634 3487 8635 3486 8635
      3485 8634 3483 8633 3480 8635 3469 8666
      3479 8672
TIME...MOT...LOC 2024Z 239DEG 27KT 3477 8663

AMP
Special weather statement, Mar 24, 3:06 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT Tue Mar 24 2020

ALZ002-003-242130-
Franklin AL-Colbert AL-
406 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 9 miles east of Red Bay, moving
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville, Tuscumbia, Red Bay, Littleville, Belgreen, Vina, Posey
Loop, Atwood, Tharptown and Duketon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3456 8815 3465 8813 3473 8757 3439 8758
      3432 8813 3432 8817
TIME...MOT...LOC 2105Z 239DEG 49KT 3442 8797

AMP

The radar

The Northeast Alabama radar (KHTX), 36 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 8 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 24, 6:01 PM CST
Where
Franklin County, 1.38 mi S of Estill Spgs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.250, -86.150

Trees and power lines were knocked down on Lakeview Street near Estill Springs.

Thunderstorm Wind, Franklin

When
March 24, 6:01 PM CST
Where
Franklin County, 1.68 mi WNW of Winchester
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.191, -86.147

A tree was knocked down and blocking a lane of the road at Dripping Springs Road and Dry Creek Lane.

Thunderstorm Wind, Franklin

When
March 24, 6:01 PM CST
Where
Franklin County, 1.47 mi S of Estill Spgs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.249, -86.151

Trees and a power line were knocked down at 329 Lakeview Street.

Thunderstorm Wind, Franklin

When
March 24, 6:03 PM CST
Where
Franklin County, 1.83 mi ESE of Owl Hollow
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.190, -86.150

A tree was knocked down blocking one lane of road around the intersection of Dripping Springs Road and Dry Creek Lane.

Thunderstorm Wind, Franklin

When
March 24, 6:03 PM CST
Where
Franklin County, 0.64 mi S of Estill Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.261, -86.129

A tree was knocked down at Garden Street at Tulip Street.

Thunderstorm Wind, Franklin

When
March 24, 6:06 PM CST
Where
Franklin County, 0.56 mi W of Winchester Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.180, -86.080

A two foot diameter tree was knocked onto the road on Blue Spring Road near Floyd Lane.

Thunderstorm Wind, Franklin

When
March 24, 6:07 PM CST
Where
Franklin County, 0.69 mi S of Decherd
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.210, -86.080

A tree was knocked down across the roadway on Cherry Street.

Thunderstorm Wind, Franklin

When
March 24, 6:07 PM CST
Where
Franklin County, 0.33 mi E of Decherd
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.220, -86.074

A tree was knocked down on Perkins Street.

Thunderstorm Wind, Franklin

When
March 24, 6:08 PM CST
Where
Franklin County, 0.56 mi W of Winchester Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.180, -86.080

A two foot diameter tree was knocked down across the road on Woodcrest Drive.

Thunderstorm Wind, Franklin

When
March 24, 6:08 PM CST
Where
Franklin County, 0.56 mi E of Decherd
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.220, -86.070

A tree was knocked down on Perkins Street.

Thunderstorm Wind, Franklin

When
March 24, 6:11 PM CST
Where
Franklin County, 2.36 mi NNE of Decherd
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.250, -86.060

A barn was torn down on Knights Church Road north of Decherd.

Thunderstorm Wind, Franklin

When
March 24, 6:11 PM CST
Where
Franklin County, 1.44 mi W of Greenhaw
Measured
52 kt (60 mph) estimated gust
Property damage
$400
Reported by
Law Enforcement
Coordinates
35.228, -86.045

Two trees were knocked down at 243 Falcon Drive.

Thunderstorm Wind, Franklin

When
March 24, 6:12 PM CST
Where
Franklin County, 1.13 mi W of Greenhaw
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.230, -86.040

A garage was torn down and numerous trees were knocked down on Williams Road northeast of Decherd.

Thunderstorm Wind, Franklin

When
March 24, 6:12 PM CST
Where
Franklin County, 2.36 mi NNW of Greenhaw
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.260, -86.040

A tree and power line were knocked down on Sam Tag Lane.

Thunderstorm Wind, Franklin

When
March 24, 6:12 PM CST
Where
Franklin County, 1.49 mi SSW of Greenhaw
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.210, -86.030

A tree was knocked down in the curve on Blue Spring Road before Floyd Lane.

Thunderstorm Wind, Franklin

When
March 24, 6:12 PM CST
Where
Franklin County, 0.77 mi SW of Greenhaw
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.223, -86.031

A tree and power line were knocked down on Isbell Drive.

Thunderstorm Wind, Franklin

When
March 24, 6:14 PM CST
Where
Franklin County, 0.69 mi S of Greenhaw
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.220, -86.020

A roof was damaged with water leaking in the living room of a home on Floyd Lane northeast of Decherd.

Tornado, Franklin

When
March 24, 6:16 PM CST to 6:25 PM CST
Where
Franklin County, 0.84 mi SE of Greenhaw to 0.8 mi S of Rowark Cove
Rating
EF1
Path length
4.76 mi
Path width
175 yd
Reported by
Emergency Manager
Coordinates
35.221, -86.010

An EF-1 tornado with maximum winds of 95 MPH struck east central Franklin County from 2 miles north of Cown to 2 miles north-northwest of Sewanee. The main damage indicators|were a combination of hard and softwood trees with either branches snapped, trunks snapped, or uprooted. The area of concentrated damage was first observed near Greenshaw Road near Wagner Creek where a couple of trees were uprooted. The tornado ascended up the ridge and snapped several trees as it approached the Cedar Mt. Place area. This damage coincided with a distinct and brief tornado debris signature (TDS) on the KHTX radar. A Franklin County Emergency Management Agency drone was able to capture the path from the valley west of Cedar Mt. Place and eastward toward Cedar Mt. Court. Sporadic damage reports were noted as the tornado descended the ridge near the Roarks Cove area.

Thunderstorm Wind, Franklin

When
March 24, 6:16 PM CST
Where
Franklin County, 1.14 mi ESE of Greenhaw
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.221, -86.003

A tree was knocked down on the road at 4382 Greenhaw Road.

Thunderstorm Wind, Franklin

When
March 24, 6:20 PM CST
Where
Franklin County, 1.99 mi SE of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.231, -85.973

Several trees down at 874 Cedar Mountain Place.

Thunderstorm Wind, Franklin

When
March 24, 6:21 PM CST
Where
Franklin County, 1.32 mi ENE of Alto
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.280, -85.950

A tree was knocked down on Rutledge Ford Road just off of U.S. Highway 64.

Thunderstorm Wind, Franklin

When
March 24, 6:23 PM CST
Where
Franklin County, 1.01 mi SW of Rowark Cove
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
35.241, -85.944

Trees were knocked down on Sewanee Summit Road just past the bridge.

Thunderstorm Wind, Franklin

When
March 24, 6:25 PM CST
Where
Franklin County, 1.19 mi S of Rowark Cove
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.233, -85.928

A tree was blocking the road at East Roarks at Roarks Cove Road at the bottom of the mountain.

Thunderstorm Wind, Franklin

When
March 24, 6:25 PM CST
Where
Franklin County, 1.06 mi S of Rowark Cove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.235, -85.927

Trees were knocked down and blocking the roadway at 2656 Roarks Cove Road.

Thunderstorm Wind, Franklin

When
March 24, 6:26 PM CST
Where
Franklin County, 0.76 mi E of Rowark Cove
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
35.248, -85.917

A tree was blocking the road at East Roarks Cove Road at Garner Road.

Flash Flood, Franklin

When
March 24, 6:27 PM CST to 11:00 PM CST
Where
Franklin County, 1.32 mi ENE of Center Grove to 1.86 mi ENE of Center Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.330, -86.210

Shahan Road flooded between Blue Creek Road and Rock Creek Road. Depth of water unknown.

Flash Flood, Franklin

When
March 24, 6:48 PM CST to 11:00 PM CST
Where
Franklin County, 0.56 mi E of Wilder Chapel to 0.83 mi E of Wilder Chapel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.300, -85.960

Hill Road flooded at Yellow Branch. Depth of water unknown.

Flash Flood, Franklin

When
March 24, 7:11 PM CST to 11:00 PM CST
Where
Franklin County, 0.89 mi NW of Oak Grove to 0.29 mi WNW of Oak Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.260, -86.010

Water across the roadway on Old Alto Highway just past Long Lane. Depth of water unknown.

Flash Flood, Franklin

When
March 24, 7:31 PM CST to 11:00 PM CST
Where
Franklin County, 1.32 mi ENE of Estill Spgs to 1.71 mi NE of Estill Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.280, -86.110

Water over the roadway at the bridge on Paynes Church Road. Depth of water unknown.

Flash Flood, Franklin

When
March 24, 7:38 PM CST to 11:00 PM CST
Where
Franklin County, 2.18 mi SE of Capitol Hill to 1.8 mi SE of Capitol Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.280, -86.040

Prairie Chapel Road flooded a foot deep just past Sherrill Lane.

Flash Flood, Franklin

When
March 24, 7:40 PM CST to 11:00 PM CST
Where
Franklin County, 0.56 mi E of Center Grove to 0.27 mi SE of Center Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.320, -86.220

Water covering both lanes of Highway 130. Depth of water unknown.

Flash Flood, Franklin

When
March 24, 7:42 PM CST to 11:00 PM CST
Where
Franklin County, 1.38 mi S of Center Grove to 1.47 mi S of Center Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.300, -86.230

Water reported over the road at Awalt and Highway 140. Depth of water unknown.

Flash Flood, Franklin

When
March 24, 8:36 PM CST to 11:59 PM CST
Where
Franklin County, 0.89 mi NW of Rowark Cove to 1.24 mi WNW of Rowark Cove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.260, -85.940

Water over the road at the intersection of Roarks Cove Road and Partin Gipson Lane. Depth of water known.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880703, 880863, 880873, 880702, 880704, 880875, 880705, 880871, 880706, 880707, 880708, 880865, 880709, 880710, 880711, 880869, 880712, 880701, 880874, 880864, 880713, 880861, 880866, 880868, 880867, 883239, 883240, 883241, 883243, 883246, 883247, 883248, 883249.